Alert archive / South Dakota / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 13, NWS Rapid City, SD

May 15, 2003Lawrence County, South Dakota

NWS Rapid City, SD issued this severe thunderstorm warning at May 15, 2003, 4:47 PM MDT for Lawrence County, South Dakota. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 15, 2003, 4:47 PM MDT (22:47 UTC)
Expired
May 15, 2003, 5:30 PM MDT
In force
43 min
Issued by
NWS Rapid City, SD
Area
Counties, with a storm outline in the text

County Lawrence County, SD

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Rapid City, SD (KUNR), launched 12:00Z, 10.8 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2003-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2003-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 155 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1605 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
155 m²/s²
0-3 km storm-relative helicity
157 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

345 
WUUS53 KUNR 152247
SVRUNR
SDC081-152330-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RAPID CITY SD
446 PM MDT THU MAY 15 2003

THE NATIONAL WEATHER SERVICE IN RAPID CITY
HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL LAWRENCE COUNTY IN WEST CENTRAL SOUTH DAKOTA

* UNTIL 530 PM MDT

* AT 441 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER GALENA...OR ABOUT 9 MILES SOUTHWEST OF
  STURGIS...MOVING EAST AT 5 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL AREAS SOUTH AND EAST OF GALENA...

LARGE HAIL IS LIKELY WITH THIS STORM. SEEK A STURDY SHELTER AND AVOID
WINDOWS UNTIL THE STORM PASSES.

THIS WARNING EXTENDS THE SEVERE THUNDERSTORM WARNING PREVIOUSLY
ISSUED FOR THE AREA.

LAT...LON 4435 10371 4428 10372 4428 10358 4435 10358
          4436 10366

$$

TRIMARCHI

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 2:50 PM MDT, 1 hour 57 minutes earlier.

Area forecast discussion, May 15, 2:50 PM MDT, 1 hour 57 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
250 PM MDT THU MAY 15 2003

CURRENT WV IMAGERY SHOWS SHORTWAVE CROSSING NE WYOMING. HEATING AND
LIFT STRONG ENOUGH TO OVERCOME MID LEVEL CAP WITH SHOWERS AND
THUNDERSTORMS CURRENTLY EVELOPING OVER ERN WY AND OVER THE NRN BLACK
HILLS. TSRA WILL INCREASE IN COVERAGE AND INTENSITY THIS EVENING AS
THE SHORTWAVE PASSES THROUGH. LOW LEVEL JET INCREASES OVER WRN SD
OVERNIGHT SO EXPECT EVENING CONVECTION OVER THE HIGHER TERRAIN TO
MOVE EAST OVER THE SD PLAINS TONIGHT.

ON FRIDAY AND SATURDAY...COOL FRONT BECOMES NEARLY STATIONARY OVER
THE CWA FROM SW SD TO THE NE. A SERIES OF SHORTWAVES PASSING
OVERHEAD WILL HELP TO CREATE SCATTERED DIURNALLY DRIVEN CONVECTION.
BEST THETA-E ADVECTION CONFINED TO ND NEXT TWO NIGHTS. TEMPERATURES
COULD VARY WIDELY ON SAT AND SUN DEPENDING OF THE LOCATION OF THE
SFC BOUNDARY. HAVE RAISED TEMPS ABOVE GUIDANCE IN AREAS SOUTH OF THE
BOUNDARY AND WILL LEAVE THEM NEAR GUIDANCE TO THE NORTH.

FOR SUNDAY AND MONDAY...NORTHERN TROUGH DEEPENS OVER THE ROCKIES
ALLOWING PROGRESSIVELY COOLER AIR TO SLIDE INTO THE NORTHERN PLAINS.
THIS WILL INCREASE PRECIPITATION CHANCES...WITH SUNDAY NIGHT AND
MONDAY BRINGING THE BEST CHANCE FOR WIDESPREAD PRECIPITATION.

LOOKING AHEAD TO NEXT WEEK...GENERALLY DRY AFTER MONDAY...HOWEVER
GFS NOW BRINGING A LARGE AMOUNT OF PRECIP ACROSS OUR CWA ON
THURSDAY. WILL LEAVE OUT FOR NOW AND WILL SEE IF FUTURE MODEL RUNS
CONTINUE THE SAME TREND.

.UNR...NONE.

GR
Hazardous weather outlook, May 15, 5:50 AM MDT, 10 hours 57 minutes before
SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-161300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
550 AM MDT THU MAY 15 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

A FEW THUNDERSTORMS WILL DEVELOP THIS EVENING OVER NORTHEASTERN
WYOMING AND THE BLACK HILLS. THE SCATTERED STORMS WILL SPREAD OVER
THE WESTERN SOUTH DAKOTA PLAINS OVERNIGHT. A FEW WIND GUSTS TO 40 MPH
ARE POSSIBLE...BUT SEVERE THUNDERSTORMS ARE NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED FRIDAY AFTERNOON
AND EVENING. IF ENOUGH MOISTURE RETURNS...ISOLATED SEVERE
THUNDERSTORMS MAY OCCUR WITH WIND GUSTS TO 60 MPH AND LARGE HAIL.

ADDITIONAL AFTERNOON AND EVENING THUNDERSTORM ACTIVITY IS POSSIBLE
SATURDAY...SUNDAY AND TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The office that day

Everything else NWS Rapid City, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 15, 4:02 PM MDTSevere Thunderstorm WarningUNRLawrence43 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.